|| Checking for direct PDF access through Ovid
To report a case of potentially lethal hyperkalemia related to succinylcholine administration.Case report.A 13-bed pediatric intensive care unit in a tertiary level, university-based children’s hospital.A 16-yr-old boy treated in the intensive care unit due to Klebsiella pneumoniae sepsis, which developed after chemotherapy for nonlymphoblastic leukemia.After admission to the intensive care unit, the patient required intubation (uneventful under ketamine and succinylcholine) and mechanical ventilation. On the 15th day of therapy, when his respiratory variables improved significantly, he was extubated. His cardiac rhythm, respiratory rate, arterial blood pressure, and hemoglobin oxygen saturation were continuously monitored. Several hours later, however, he required reintubation due to respiratory insufficiency. For intubation, precurarization with pancuronium, ketamine, propofol, and succinylcholine was used.Before and immediately after reintubation, serum potassium levels were measured. Two minutes after intubation, premature ventricular contractions, ventricular fibrillation, bradycardia, and finally cardiac arrest were recognized. An increase of serum potassium from 3.19 to 8.64 mmol/L was observed in arterial blood. The patient was immediately resuscitated with chest compressions, intravenous adrenaline, atropine, lidocaine, and sodium bicarbonate. Potassium values normalized within 30 mins. Further treatment in the intensive care unit was uneventful, and the patient was weaned from mechanical ventilation and discharged to a hematology clinic. At present his mental and physical state is satisfactory.Succinylcholine may cause dangerous arrhythmias in septic and immobilized children. The alternative nondepolarizing agents should be used in such cases.